Alert archive / Louisiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 124, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 9, 2024, 8:42 PM CDT for 7 parishes in Louisiana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2024, 8:42 PM CDT (01:42 UTC)
- Expired
- May 9, 2024, 9:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA, West Carroll Parish, LA
The radar
The Jackson/Brandon,MS radar (KDGX), 144 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 8:13 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4062 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:31 PM CDT, 11 minutes earlier.
Area forecast discussion, May 9, 8:31 PM CDT, 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 831 PM CDT Thu May 9 2024 ...New MESOSCALE UPDATE, AVIATION... .MESOSCALE UPDATE... Issued at 813 PM CDT Thu May 9 2024 Anticipated severe weather event continues to unfold across our region this evening. Analyzed MLCAPE values near or exceeding 4000 J/kg are supported by this evening's KJAN sounding. A robust and unstable layer over very warm, humid boundary layer air mass has set up the ingredients for fast-growing and powerful thunderstorms as the cap is broken. Primary driver for new storm development at this time is increasing moisture convergence along outflow boundaries and the frontal boundary in our forecast area, as well as from the anticipated congealing outflow boundary from activity to our west (East Texas/western Louisiana). With the axis of greatest instability (4500 J/kg MLCAPE) extending west to east generally between the I-10 and I-20 corridors, and with deep- layer wind shear from the west at 60kts, any storm cluster or linear elements should find a favorable environment to continue spreading eastward. The threat for wind gusts over 80 mph and hail up to golf ball size remain the primary concerns tonight with any of the severe thunderstorms. /NF/ && .DISCUSSION... Issued at 317 PM CDT Thu May 9 2024 Through Friday: ...Severe Weather Expected Tonight... Mid afternoon surface analysis had a cold front nearly along a Tupelo to Greenville Mississippi line. South of the cold front temperatures have reach 90F with dew points in the mid to upper 70s. These conditions were resulting in heat index values in the lower 100s and many sites will peak near 105F. These conditions were also resulting in surface based CAPE values in excess of 5000l/kg. Local radars were still quiet in our CWA thanks in part to the capping noted on the 12Z Thu JAN sounding but regional satellite imagery and radars showed deep convection developing over the Red River valley with a disturbance noted over central Texas that is expected to help develop the convection into an mcs that will sweep east across our region this evening and several hours after midnight. There is a low chance that an isolated storm or two may develop and become strong to severe this afternoon ahead of the main event but overall, very little has changed from the previous thinking. An Enhanced Risk(3 out of 5) of severe storms remains outlooked for our CWA along and south of Highway 82. Damaging wind gusts of 80mph will be the main threat but hail up to the size of golf balls will also be possible. In addition tornadoes cannot be ruled out and locally heavy rainfall of one to two inches in a short amount of time will be possible. Model consensus suggests that the mcs will be moving into our western most zones during the early evening and exiting our eastern most zones by 3AM. Although the severe threat will end by 3AM, the cold front will be moving through our CWA and some anafrontal rainfall will prolong rain chances into Friday morning. As the cold front continues shifting southeast of our CWA, much drier and cooler air moving into the region in its wake will bring an end to the rain before noon. Afternoon highs will be cooler and held into the 70s across our north with low to mid 80s across our south. /22/ Friday night through late next week: Our area will continue to be influenced by an active perturbed pattern, which will keep rain and storm chances in the forecast. We start off quiet this weekend in the wake of the Thursday night system as flow turns northwesterly. Conditions will turn quite pleasant this weekend as dewpoints only remain in the 50s. This won't last long however as our next disturbance quickly advances. Unlike the previous disturbance, the positive tilt and dry airmass will likely not give enough time to recover a moist airmass, thus a more suppressed system. That said, the parameters may be supportive of isolated strong to severe storms, especially given moderate to strong deep shear, so a severe graphic may eventually be needed down the road if trends persist. There could also be some heavy rain associated with this system, especially given PWAT anomaly as moisture attempts to recover. However, northern extent is uncertain at this time. Several weak disturbances will follow for mid next week with persistent rain and storm chances. Thursday/Friday disturbance appears to potentially be more potent with a richer airmass and stronger shear. However, the positive tilt may tend to suppress this system as well, giving a more southern solution. Expect adjustments to the forecast as more details become available./SAS/ && .AVIATION... (00Z TAFS) Issued at 813 PM CDT Thu May 9 2024 Ongoing SHRA and TSRA across parts of the forecast area will continue to pose the risk for severe wind gusts at the TAF sites, with gusts over 65 kts possible with the strongest of storms before 09Z. Patches of low stratus and variable visibility near storms will also lead to the possibility of MVFR or lower conditions. Winds should generally prevail out of the north with improving conditions for sites after 12Z Friday. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 67 80 57 79 / 80 10 0 0 Meridian 67 84 55 81 / 90 30 0 0 Vicksburg 67 82 59 81 / 80 10 0 0 Hattiesburg 70 87 60 83 / 70 40 0 0 Natchez 67 83 60 81 / 80 10 0 0 Greenville 65 80 59 81 / 50 0 0 0 Greenwood 64 79 57 80 / 60 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/SAS20/NF
In the hours before
Local storm report, May 9, 7:02 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
702 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Dmg 1 SW Columbus 33.50N 88.42W
05/09/2024 Lowndes MS Public
Tree blown down on Main Street in Columbus.
&&Special weather statement, May 9, 7:04 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
704 PM CDT Thu May 9 2024
MSZ038-039-045-046-100100-
Kemper MS-Neshoba MS-Noxubee MS-Winston MS-
704 PM CDT Thu May 9 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN NOXUBEE...NORTHERN
KEMPER...SOUTHEASTERN WINSTON AND NORTHEASTERN NESHOBA COUNTIES
THROUGH 800 PM CDT...
At 703 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Preston, or 14 miles northeast of Philadelphia,
moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Gholson and Preston around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Mississippi.
&&
LAT...LON 3278 8837 3282 8907 3295 8906 3307 8833
TIME...MOT...LOC 0003Z 262DEG 17KT 3288 8890
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJLocal storm report, May 9, 7:14 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
714 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Dmg 1 WSW Columbus 33.50N 88.42W
05/09/2024 Lowndes MS Public
Several trees blown down on 9th Street and
Military Road.
&&Local storm report, May 9, 7:23 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
723 PM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail 1 SE Benton 32.82N 90.25W
05/09/2024 E1.25 Inch Yazoo MS Public
Report of half-dollar-sized hail.
&&
KPSpecial weather statement, May 9, 7:37 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
737 PM CDT Thu May 9 2024
MSZ039-100100-
Noxubee MS-
737 PM CDT Thu May 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NOXUBEE COUNTY
THROUGH 800 PM CDT...
At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie Point, or 7 miles northeast of Macon, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Bigbee Valley and Prairie Point around 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Mississippi.
&&
LAT...LON 3308 8833 3307 8852 3325 8855 3329 8831
TIME...MOT...LOC 0033Z 263DEG 23KT 3317 8845
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ECSpecial weather statement, May 9, 7:37 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
737 PM CDT Thu May 9 2024
LAZ007-015-023-100130-
Richland LA-Morehouse LA-Franklin LA-
737 PM CDT Thu May 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MOREHOUSE...
RICHLAND AND NORTH CENTRAL FRANKLIN PARISHES THROUGH 830 PM CDT...
At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richwood, or 9 miles southeast of Monroe, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Start, Buckner, and Alto around 740 PM CDT.
Rayville around 745 PM CDT.
Archibald around 750 PM CDT.
Mangham around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3238 9201 3242 9198 3242 9197 3245 9194
3246 9195 3249 9193 3252 9190 3255 9192
3265 9164 3225 9163 3228 9202
TIME...MOT...LOC 0036Z 263DEG 23KT 3240 9198
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ECThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:04 PM CDT | Special Weather Statement | JAN | Kemper | 56 min |
| May 9, 7:30 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake, Madison | 43 min |
| May 9, 7:37 PM CDT | Special Weather Statement | JAN | Noxubee | 23 min |
| May 9, 7:55 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 37 min |
| May 9, 9:21 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Issaquena, Sharkey, Warren, Yazoo | 69 min |
| May 9, 9:36 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin, Sharkey, Warren, Yazoo | 69 min |
| May 9, 10:01 PM CDT | Flash Flood Warning | JAN | Hinds, Warren | 3 hr |
| May 9, 10:16 PM CDT | Tornado Warning | JAN | Hinds, Madison, Rankin | 23 min |
| May 9, 10:26 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Franklin, Jefferson, Lincoln, Simpson | 79 min |
| May 9, 10:29 PM CDT | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 3 hr |
| May 9, 10:40 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Leake, Madison, Neshoba, Newton, Rankin and 2 more | 65 min |
| May 9, 11:01 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson, Smith | 59 min |
| May 9, 11:25 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lawrence, Lincoln, Simpson | 50 min |
| May 9, 11:39 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Copiah, Franklin, Jefferson, Lawrence, Lincoln | 81 min |
| May 9, 11:41 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper, Jones, Lauderdale, Newton, Smith | 64 min |
| May 9, 11:41 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 49 min |
| May 9, 11:57 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones, Smith | 21 min |
| May 10, 12:11 AM CDT | Tornado Warning | JAN | Clarke, Lauderdale | 25 min |
| May 10, 12:14 AM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lawrence, Lincoln | 54 min |
| May 10, 12:15 AM CDT | Tornado Warning | JAN | Clarke | 21 min |
| May 10, 12:20 AM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones | 40 min |
| May 10, 12:46 AM CDT | Severe Thunderstorm Warning | JAN | Lamar, Marion | 59 min |
| May 10, 1:25 AM CDT | Special Weather Statement | JAN | Forrest | 50 min |
| May 10, 1:35 AM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 40 min |
| May 10, 2:10 AM CDT | Special Weather Statement | JAN | Stone | 20 min |
| May 10, 11:55 AM CDT | River Flood Warning | JAN | Adams, Wilkinson | 15 days |
| May 9, 7:37 PM CDT | Special Weather Statement | JAN | Richland | 53 min |
| May 9, 7:45 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Morehouse, Richland, West Carroll | 60 min |
| May 9, 8:50 PM CDT | Flash Flood Warning | JAN | Franklin, Madison, Morehouse, Richland | 3 hr |
| May 9, 9:00 PM CDT | Special Weather Statement | JAN | Tensas | 30 min |
| May 9, 9:48 PM CDT | Severe Thunderstorm Warning | JAN | Franklin | 40 min |
| May 9, 10:44 PM CDT | Special Weather Statement | JAN | Tensas | 31 min |
| May 9, 11:03 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 57 min |
| May 9, 9:36 PM CDT | Special Weather Statement | JAN | Chicot | 54 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.